I am a healthy, active, 70-year-old female with a lipid panel (cholesterol) within normal limits. I have no risk history, but the lipid-protein profile was done for the first time, and it is abnormal. LDL and HDL are in the high range. My doctor recommends a Statin, but my husband suggests Niacin ER would target the problem better. What is your opinion? Kindly give me your suggestions.
Please share your lipid profile. If LDL (low-density lipoprotein) is more than 190 mg/dL, Statins should be started. If LDL is between 160 to 189 mg/dL and other risk factors such as a family history of ischemic heart disease, Statins (cholesterol-lowering medication) should be started. If no risk factors are present or the LDL level is less than 160 mg/dL, then ten years of ASCVD (atherosclerotic cardiovascular disease) risk should be calculated with the help of the American Heart Association's pooled cohort equation available online. If ten years risk is more than 7.5 %, Statins should be started. Statins are the first line of drugs. They are contraindicated in pregnancy and breastfeeding. In that case, Niacin (vitamin B3 supplement and lipid-lowering drug) can be started. I hope this was helpful.
Thank you for your reply. Will the Statin address the lipoprotein profile numbers or only the cholesterol? It seems I am at the borderline with my cholesterol numbers, but the lipoprotein numbers are definitely abnormal. I am looking for an opinion on whether the lipid profile numbers might change with a Statin or not. I do not want to take anything if I do not have to. Please give me your opinion.
Your lipid profile is normal. At this level, you do not need Statin, and advanced cholesterol testing is not indicated. Advanced cholesterol testing like LDL (low-density lipoprotein) particle size is indicated in a case when lipid profile is normal, but individuals still have a heart attack or stroke or have a family history of a heart attack at a young age. You should only continue exercise, keep your BMI (body mass index) in the normal range, eat a healthy diet and avoid stress and anxiety. Avoid smoking, drinking, and junk foods. I hope this was helpful.
Thank you for your reply. I agree with what you say, but the doctor ordered the lipoprotein profile when it was not necessary (no risk factors or abnormal lipid profile). But the profile came back abnormal. Because of this abnormal profile, he is advising a Statin. Should I take the Statin based on the lipoprotein profile and not on my normal lipid result? That is the question. Kindly give me your suggestions.
Yes, it was not necessary. Lipoprotein subfractionation test is only done in case of a heart attack at a young age with no risk factors or in those with a family history of a heart attack at a young age. Lipoprotein subfraction testing is not diagnostic and is not endorsed by any medical societies such as the American heart association, American college of cardiology, National lipid association, and National academic of clinical biochemistry and is not approved by the FDA (Food and drug administration). The guidelines cite insufficient evidence to support lipoprotein subfraction measurement for initial clinical assessment or on-treatment management decisions. Lipoprotein subfractionation is not used to guide Statin initiation or termination. I hope this helped you out.
Was this answer helpful?
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. profile (attachments removed to protect the patient's identity) suggests that you have normal cholesterol levels except LDL cholesterol, which is raised. High-density lipoproteins (HDL) are good cholesterol and protect blood vessels from deposition of Read full
.. test indicates that you have high cholesterol and high triglyceride in blood. This means that you have either higher fat content in the diet or metabolism of fat is not proper.
Liver test indicates slightly higher SGOT (serum glutamic oxaloacetic trans Read full
.. and over-the-counter drugs may also cause increased liver enzyme levels. In studies, we have seen that Candesartan (Atacand 8 mg) that you are taking, can cause deranged hepatic function and also inflammation of the liver (hepatitis) to some extent. Read full
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.